Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 240, NWS Birmingham, AL

July 7, 2002Sumter County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 7, 2002, 12:35 PM CDT for Sumter County, Alabama. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 7, 2002, 12:35 PM CDT (17:35 UTC)
Expired
Jul 7, 2002, 1:15 PM CDT
In force
40 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Sumter County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2002-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1331 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2002-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1331 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1354 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 071735
SVRBHM
ALC119-071815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1235 PM CDT SUN JUL 7 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SUMTER COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 115 PM CDT

* AT 1233 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EXTREME SOUTHEASTERN SUMTER COUNTY.  THE
  STORM WAS NEARLY STATIONARY.

STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 11:08 AM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 7, 11:08 AM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1108 AM CDT SUN JUL 07 2002

AN AREA OF HIGHER MOISTURE CAN BE SEEN ON SATELLITE IMAGES OVER SC
AND SPREADING WEST THROUGH GA.  THE CU FIELD STANDS OUT QUITE WELL
ON VISIBLE IMAGERY. THIS AREA IS PROGGED BY THE 12Z ETA TO REACH THE
EASTERN SECTIONS OF AL THIS AFTERNOON AND SPREAD TO THE WEST ACROSS
THE REMAINDER OF THE AREA TONIGHT. BECAUSE OF THIS, I WILL ADD SMALL
POPS TO NORTHEAST AL FOR THIS AFTERNOON AND TO THE REST OF NORTH AL
TONIGHT. FOR THE REMAINDER OF THE AREA, FOR TONIGHT, I WILL REMOVE
THE EVENING WORDING SINCE ANY CHANCE FOR RAIN COULD CONTINUE WELL
INTO THE NIGHT.

.BHM...NONE.

In the hours before

Special weather statement, Jul 7, 7:14 AM CDT, 5 hours 21 minutes before
ALZ001>050-071414-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
714 AM CDT SUN JUL 07 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA...

A WEAK FRONT WILL BRING SLIGHTLY DRIER AIR INTO NORTH ALABAMA TODAY.
THE FRONT WILL ACT AS A FOCUS FOR THUNDERSTORM DEVELOPMENT THIS
AFTERNOON.  WITH TEMPERATURES EXPECTED TO CLIMB INTO THE MIDDLE
90S...A FEW OF THE THUNDERSTORMS MAY BECOME SEVERE.  THE AREA FAVORED
FOR THUNDERSTORM DEVELOPMENT WILL BE SOUTH A LIVINGSTON...TO
CLANTON...TO WEDOWEE LINE.  NO ORGANIZED SEVERE WEATHER IS
EXPECTED.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY.

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.